Alert archive / Kansas / Wind Advisories in 2013

Wind Advisory 17, NWS Wichita, KS

October 3, 20135 counties in Kansas

NWS Wichita, KS issued this wind advisory at Oct 3, 2013, 3:21 PM CDT for 5 counties in Kansas. It took effect at Oct 4, 2013, 2:00 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2013, 3:21 PM CDT (20:21 UTC)
In effect from
Oct 4, 2013, 2:00 PM CDT
Expired
Oct 4, 2013, 6:45 PM CDT
In force
5 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1921 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

897 
WWUS73 KICT 032021
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
321 PM CDT THU OCT 3 2013

KSZ032-033-047-048-050-041030-
/O.NEW.KICT.WI.Y.0017.131004T1900Z-131005T0500Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS
321 PM CDT THU OCT 3 2013

...WIND ADVISORY IN EFFECT FROM 2 PM FRIDAY TO MIDNIGHT CDT
FRIDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 2 PM FRIDAY TO MIDNIGHT CDT
FRIDAY NIGHT. 

* TIMING...FRIDAY AFTERNOON AND EVENING.

* WINDS...SOUTHWEST AT 25 TO 35 MPH GUSTING TO 40 MPH FRIDAY
  AFTERNOON THEN NORTHWEST AT 30 TO 35 MPH GUSTING TO 45 MPH
  FRIDAY EVENING.

* IMPACTS...THE GUSTY WINDS WILL MAKE DRIVING DIFFICULT FOR
  ESPECIALLY HIGH PROFILE VEHICLES AND MOTORCYCLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
3 follow-up statements
189 
WWUS73 KICT 040819
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
319 AM CDT FRI OCT 4 2013

KSZ032-033-047-048-050-042230-
/O.CON.KICT.WI.Y.0017.131004T1900Z-131005T0500Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS
319 AM CDT FRI OCT 4 2013

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
MIDNIGHT CDT TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
MIDNIGHT CDT TONIGHT. 

* TIMING...THIS AFTERNOON AND EVENING.

* WINDS...SOUTHWEST AT 25 TO 35 MPH GUSTING TO 40 MPH FRIDAY
  AFTERNOON THEN BECOMING NORTHWEST WITH A COLD FRONTAL PASSAGE
  WITH SPEEDS OF 30 TO 35 MPH GUSTING TO 45 MPH FRIDAY EVENING.

* IMPACTS...THE GUSTY WINDS WILL MAKE DRIVING
  DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES AND
  MOTORCYCLES. CONDITIONS WILL BE ESPECIALLY DIFFICULT ON EAST-
  WEST ORIENTED ROADWAYS.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

BILLINGS WRIGHT
248 
WWUS73 KICT 042015
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT FRI OCT 4 2013

KSZ032-033-047-048-050-050500-
/O.CON.KICT.WI.Y.0017.000000T0000Z-131005T0500Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS
315 PM CDT FRI OCT 4 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT. 

* TIMING...THIS AFTERNOON AND EVENING.

* WINDS...NORTHWEST AND INCREASING TO 25 TO 35 MPH WITH GUSTS
  AROUND 40 MPH.

* IMPACTS...THE GUSTY WINDS WILL MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES AND MOTORCYCLES. CONDITIONS
  WILL BE ESPECIALLY DIFFICULT ON NORTH-SOUTH ORIENTED ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH AND/OR
GUSTS OF 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

ES
341 
WWUS73 KICT 042345
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
645 PM CDT FRI OCT 4 2013

...THE WIND ADVISORY THAT HAD BEEN IN EFFECT FOR MUCH OF CENTRAL
KANSAS HAS BEEN CANCELLED...

KSZ032-033-047-048-050-050045-
/O.CAN.KICT.WI.Y.0017.000000T0000Z-131005T0500Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS
645 PM CDT FRI OCT 4 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

NORTHWEST WINDS ACROSS CENTRAL KANSAS HAVE DIMINISHED BELOW 30 MPH.
THEREFORE...THE WIND ADVISORY THAT HAD BEEN IN EFFECT UNTIL MID
NIGHT HAS BEEN CANCELLED.

$$

ES

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Oct 3, 3:14 PM CDT, 7 minutes earlier.

Area forecast discussion, Oct 3, 3:14 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
314 PM CDT THU OCT 3 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 310 PM CDT THU OCT 3 2013

A VIGOROUS UPPER LEVEL TROUGH WAS DIGGING INTO THE GREAT BASIN THIS
AFTERNOON. THIS SYSTEM WILL PUSH INTO THE SOUTHERN ROCKIES BY LATE
TONIGHT...BEFORE EMERGING ACROSS THE CENTRAL PLAINS LATE FRIDAY INTO
SATURDAY. MAIN THUNDERSTORM CHANCES TONIGHT EXPECTED TO BE JUST NORTH OF
CENTRAL KS...OCCURING ALONG/NORTH OF AN OUTFLOW/FRONT INTERSECTION
NEAR THE KS/NE BORDER. CONSENSUS AMONG NEIGHBORING OFFICES IS TO
KEEP IT DRY TONIGHT TO THE EAST OF A DRYLINE...EXTENDING FROM
CENTRAL KS TO WESTERN OK WITH ELEVATED MIXED LAYER PRESENT.

AS THE UPPER TROUGH APPROACHES...A STRONG COLD FRONT WILL ACCELERATE
SOUTHEASTWARD ACROSS OUR FORECAST AREA FRIDAY AFTERNOON/EVENING.
FOLLOWING THE 12Z GFS/ECMWF WHICH WERE CLOSE ON FRONTAL TIMING...
WITH THE NAM FASTER. STRENGTHENING 1000-850 MB FRONTOGENESIS AND
MID-LEVEL COOLING OCCUR LATE FRIDAY AFTERNOON/EVENING WHICH WILL
SUPPORT THUNDERSTORM DEVELOPMENT EVOLVING INTO A SQUALL LINE FAIRLY
RAPIDLY...IN CENTRAL/SOUTH CENTRAL KS. BY LATE FRIDAY NIGHT...THE
SQUALL LINE SHOULD BE OVER SOUTHEAST KS BEFORE MOVING OUT EARLY
SATURDAY MORNING. SHEAR/INSTABILITY COMBINATION CONTINUES TO SUPPORT
STRONG-SEVERE STORMS WITH DAMAGING WINDS. LARGE HAIL WILL ALSO BE
POSSIBLE...ESPECIALLY EARLY BEFORE THE STORMS MERGE INTO A LINE.
MAIN SEVERE THREAT WINDOW LOOKS TO BE ABOUT 22Z-04Z IN OUR AREA.

STRONG WINDS ARE A CONCERN WITH SOUTHERLY FLOW AHEAD OF THE FRONT
FRIDAY...AND NORTHWESTERLY WINDS LATE FRIDAY INTO FRIDAY NIGHT
BEHIND THE FRONT. A WIND ADVISORY WILL BE REQUIRED IN CENTRAL
KS...AND MAY NEED TO BE EXPANDED INTO SOUTH CENTRAL KS BY LATER SHIFTS.

MUCH COOLER/DRIER AIR WILL SPREAD INTO THE REGION BEHIND THE COLD
FRONT FOR THIS WEEKEND.

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 310 PM CDT THU OCT 3 2013

AN UPPER LEVEL TROUGH WILL DIG INTO THE SOUTHWEST TOWARD MID
WEEK...LIKELY FORMING INTO A SOUTHERN STREAM CUTOFF UPPER LOW. THIS
WILL RESULT IN LEE TROUGH DEVELOPMENT AND SOUTHERLY RETURN FLOW TO
THE KANSAS REGION. SEASONABLE TEMPERATURES WILL RETURN TO OUR AREA.
THE CUTOFF UPPER LOW WILL PROBABLY NOT AFFECT OUR FORECAST AREA IN
TERMS OF PRECIPITATION CHANCES UNTIL AFTER THIS EXTENDED PERIOD...AS
GULF MOISTURE RETURN LOOKS WEAK THROUGH THURSDAY.

JMC

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1214 PM CDT THU OCT 3 2013

LOW CLOUDS WILL CONTINUE SCATTER OUT QUICKLY ACROSS THE REGION
EARLY THIS AFTERNOON...WITH GUSTY SOUTH WINDS MAINTAINING THROUGH
THE AFTERNOON. THE WINDS WILL DECREASE A BIT THIS EVENING BUT WILL
REMAIN BREEZY THROUGH THE NIGHT AND RAMP UP AGAIN FRIDAY MORNING.
LOW CIGS COULD AFFECT SOUTHEAST KANSAS AROUND DAYBREAK ON FRIDAY.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  88  46  62 /  10  50  60  10
HUTCHINSON      69  86  45  61 /  10  40  40  10
NEWTON          70  86  45  61 /  10  50  60  10
ELDORADO        71  88  46  61 /  10  40  70  10
WINFIELD-KWLD   71  87  47  64 /  10  40  80  10
RUSSELL         64  81  42  59 /  10  20  10   0
GREAT BEND      65  83  42  59 /  10  20  10   0
SALINA          69  87  44  61 /  10  40  40  10
MCPHERSON       69  86  45  61 /  10  40  40  10
COFFEYVILLE     70  88  52  65 /  10  20  80  30
CHANUTE         70  87  51  62 /  10  20  80  20
IOLA            70  87  50  61 /  10  20  80  20
PARSONS-KPPF    70  88  52  64 /  10  20  80  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 2 PM FRIDAY TO MIDNIGHT CDT FRIDAY NIGHT FOR
KSZ032-033-047-048-050.

&&
Hazardous weather outlook, Oct 3, 7:26 AM CDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
726 AM CDT THU OCT 3 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-040900-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
726 AM CDT THU OCT 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BETTER CHANCES FOR STRONG AND SEVERE THUNDERSTORMS WILL OCCUR LATE
FRIDAY AFTERNOON AND FRIDAY EVENING ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS...AS A STRONG COLD FRONT MOVES OVER THE AREA. DAMAGING WINDS
TO 60 TO 70 MPH AND HAIL UP TO GOLF BALL SIZE WILL BE POSSIBLE.

GUSTY NORTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS ARE EXPECTED
BEHIND THE FRONT LATE FRIDAY POSSIBLY LINGERING INTO THE DAY ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS FRIDAY EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

MWM

Nearby

Wind Advisories in Kansas, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.